Common pill riskier than we think
Patients taking a commonly prescribed antibiotic are at increased risk of developing diarrhoea and thrush, adding to concerns about the extent of its use.
A systematic review of controlled trials has found that the widely used antibiotic amoxicillin, usually prescribed for respiratory infections, can cause diarrhoea and candidiasis when taken in conjunction with clavulanic acid.
One of the study’s authors, Dr Chris Del Mar of Bond University’s Centre for Research in Evidence-based Practice, said the findings should give doctors pause for thought when considering whether or not to prescribe amoxicillin for their patients.
Dr Del Mar said there was a dearth of systematic research into the harms associated with the use of amoxicillin, and the incidence of adverse effects was likely under-reported.
The researchers identified 45 eligible controlled trials out of 730 studies assessed for the investigation. Of those 45, 25 included reports of adverse effects, though it was not done on a systematic basis.
Nevertheless, Dr Del Mar, there was found to be a statistically significant association between taking amoxicillin in conjunction with clavulanic acid and the incidence of diarrhoea and candidiasis.
He said for every 10 prescriptions of amoxicillin in conjunction with clavulanic acid, there was one extra case of diarrhoea that required treatment, while there was an extra case of candidiasis for every 27 prescriptions.
Dr Del Mar said because so few controlled trials of amoxicillin included reports of harm, it was likely the incidence was under-reported and the extent of side effects was higher.
But, even at these levels, it should cause the cost-benefit equation of using amoxicillin to be reassessed, he said.
“The important consequence of under-reporting of harms is the tilting of the balance of benefits and harms towards amoxicillin,” Dr Del Mar said.
“ will help clinicians in shared decision-making with patients to help balance the benefits together with the harms of using antibiotics, and hopefully there will be a reduced number of antibiotics prescribed.”
His concerns were backed by University of East Anglia researcher Dr Yoon Loke, who said it was “shameful” that there had been so little research into the harms associated with such a widely used drug.
“For this drug, clinicians and patients must not construe ‘absence of evidence of harm’ to be the same as ‘evidence of absence of harm’,” he said.
The study has been published in the Canadian Medical Association Journal and can be viewed at: http://www.cmaj.ca/lookup/doi/10.1503/cmaj.140848
Published: 18 Nov 2014